PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of bmjcrBMJ Case ReportsVisit this articleSubmit a manuscriptReceive email alertsContact usBMJ
 
BMJ Case Rep. 2010; 2010: bcr07.2009.2117.
Published online 2010 March 26. doi:  10.1136/bcr.07.2009.2117
PMCID: PMC3027956
Unusual association of diseases/symptoms

Over-the-counter kaolin and morphine: two hazards in one

Abstract

A 56-year-old woman, who was admitted with hypokalaemia, hypertension and metabolic alkalosis, was found to be dependent on kaolin and morphine, a common agent used for the treatment of diarrhoea. This case report highlights the problems of an over-the-counter (OTC) medicine such as kaolin and morphine when it can be purchased in large quantities.

Background

Kaolin and morphine mixture is an over-the-counter (OTC) medication used to treat diarrhoea. We report a case of kaolin and morphine abuse leading to life threatening consequences.

Case presentation

A 56-year-old woman was admitted with a 3 week history of increased bilateral lower limb swelling. Past medical history included chronic obstructive pulmonary disease (COPD), secondary pulmonary hypertension, right heart failure and paroxysmal atrial tachyarrhythmias.

Her medications at the time of admission were warfarin 3 mg once daily, ramipril 5 mg twice daily, bisoprolol 7.5 mg once daily, diazepam 5 mg three times daily, spironolactone 25 mg once daily, furosemide 40 mg twice daily, amiodarone 200 mg once daily, and fluoxetine 20 mg once daily. There had been no recent alterations to her medication regimen. She denied any non-compliance with treatment.

On examination the patient was hypertensive, with a blood pressure 204/106 mm Hg, and oxygen saturations of 82% on air. She had evidence of worsening right heart failure with bilateral pitting oedema to her knees and features of tricuspid regurgitation, jugular venous pressure (JVP) being elevated to the angle of the jaw, along with pulsatile hepatomegaly and ascites. Auscultation of her chest revealed hyper-expansion with decreased breath sounds.

Initial investigations included urea and electrolytes (U&Es): serum potassium 2.5 mmol/l, sodium 148 mmol/l, urea 4.9 mmol/l, creatinine 104 mmol/l, chloride 107 mmol/l, and bicarbonate 48 mmol/l.

Chest x-ray showed cardiomegaly with upper lobe diversion and a small effusion at the left base. Her electrocardiogram (ECG) showed sinus rhythm with no new changes. Arterial blood gas (ABG) on 40% inhaled oxygen revealed a metabolic alkalosis, hypercapnia and hypoxia (pH 7.52, pCO2 8.81 kPa, pO2 9.12 kPa, and HCO3– 52 mmol/l).

The patient was given intravenous potassium replacement therapy initially, followed by oral potassium supplements. She also received intravenous furosemide 40 mg twice daily for several days, to relieve her peripheral oedema, and higher oral doses of spironolactone. After 5 days her oedema had greatly improved, serum potassium was 4.5 mmol/l, she was normotensive, and her acid–base balance had corrected. She was discharged home.

She was readmitted 2 weeks later with reduced level of consciousness, hypertension, and signs of right heart failure. Her U&Es on admission were sodium 143 mmol/l, potassium 2.2 mmol/l, urea 12.6 mmol/l, and creatinine 175 mmol/l. Her potassium concentration had decreased despite an increase in her spironolactone dose. The serum bicarbonate was again grossly elevated at 59 mmol/l, while chloride was 68 mmol/l. ABG on admission on 28% oxygen revealed a metabolic alkalosis, hypercapnia and hypoxia.

On further questioning about additional medication, the patient admitted to drinking around 25 100 ml bottles of kaolin and morphine mixture over the previous 72 h due to her feeling depressed. She had been buying the mixture from her local chemist for approximately 5 years for relief of diarrhoea due to irritable bowel syndrome. She developed an addiction to the mixture and, despite no continued diarrhoeal symptoms, steadily increased the amount she was ingesting to a current amount of 5–8 bottles per week.

Outcome and follow-up

A satisfactory pO2 level was maintained with high flow oxygen. Over a period of 4 days, her level of consciousness improved and she was weaned off oxygen. Her renal and electrolyte derangement were corrected with intravenous fluid therapy and potassium supplementation. She was strongly advised to stop taking both kaolin/morphine and diazepam and was discharged 10 days later, with a potassium value of 3.9 mmol/l and bicarbonate 20 mmol/l.

Discussion

Kaolin and morphine mixture is available in the UK without prescription. It consists of light kaolin 20%, sodium bicarbonate 5%, chloroform and morphine tincture 4%. This is equivalent to 550–800 μg morphine/10 ml of mixture (the variation in amount depends on the brand). The recommended dose is 10 ml every 4 h.1 Its main indication is to prevent diarrhoea; however, studies have shown that this desired effect has little evidence base. There is also a large propensity for abuse due to the morphine content.2

Hypertension and hypokalaemia have both been reported as a consequence of kaolin and morphine overdose.24 Barragray and Morris felt that the hypertension and hypokalaemic alkalosis were a result of the substantial sodium bicarbonate content of the mixture.3 Todd et al also described the kaliuretic effect of the sodium bicarbonate.2 They also established that kaolin had a considerable binding capacity for potassium, resulting in potassium being bound in the gut and thereby decreasing its absorption.

Kirkham et al felt that the high liquorice content of the mixture also plays a role in causing hypokalaemia due to its mineralocorticoid-like effects.4 Each litre of mixture contains 45 g of liquorice. At the same time urinary electrolytes classically show a low potassium concentration corresponding with a total body depletion, despite the possibility of an ongoing kaliuretic effect on 24 h collection soon after admission.24

Hypertension and hypokalaemia are recognised complications of kaolin and morphine excess. This case highlights another danger of the mixture, namely its ability to cause respiratory depression when taken in high doses, thereby encouraging type II respiratory failure and worsening pulmonary hypertension in this patient who had a history of COPD. While the authors acknowledge that the patient had numerous medical issues that may also have contributed to the hypokalaemia, given the history of increased ingestion of the mixture 3 days before the presentation, we feel this was likely to be the main cause of the hypokalaemia. Other possibilities include malnutrition, endocrine disorders and medications. Investigations to evaluate the hypokalaemia further would include urinary electrolytes along with plasma rennin activity, aldosterone, 24 h urinary catecholamines, and serum cortisol.

In our case the combination of diazepam and morphine suppressed the patient’s respiratory drive and, against a background of COPD, this caused worsening hypoventilation and hypoxia, thus further contributing to the pre-existing pulmonary hypertension. Respiratory compensation for her metabolic alkalosis also contributed to hypoventilation.

There is little evidence to suggest the efficacy of kaolin and morphine as an anti-diarrhoeal agent, and this therefore brings into question its value as an OTC medicine. We feel that due to its high potential for abuse and the possible life threatening effects of hypokalaemia and hypoventilation, kaolin and morphine should become a prescription only medicine. This case also reminds us of the importance of specifically asking about OTC drugs or “alternative remedies” when taking a drug history.

Learning points

  • Kaolin and morphine is an OTC medicine used for symptomatic relief of diarrhoea.
  • While it remains available without prescription there is an increased risk that the opiate containing mixture may be subject to abuse.
  • Laboratory characteristics include hypokalaemia, metabolic alkalosis, and low urinary potassium due to total body depletion, often despite the ongoing kaliuretic effect.
  • The hypokalaemic effects of the mixture are caused by both sodium bicarbonate and the liquorice contents causing kaliuresis, as well as the kaolin’s binding capacity for potassium in the gut, while the morphine component can result in respiratory depression.
  • Clinicians should specifically ask about OTC medicines or “alternative remedies” when taking a drug history.

Footnotes

Competing interests: None.

Patient consent: Patient/guardian consent was obtained for publication.

REFERENCES

1. British National Formulary BNF 52. London: British Medical Association/Royal Pharmaceutical Society of Great Britain, March 2006.
2. Todd GRG, Blair ALT, McElnay JC, et al. Dependence on kaolin and morphine mixture, hypokalaemia and hypertension. Ir J Med Sci 1985; 154: 409–10. [PubMed]
3. Barragry JM, Morris DV. Fatal dependence on kaolin and morphine mixture. Postgrad Med J 1980; 56: 180–1. [PMC free article] [PubMed]
4. Kirkham B, Cowell R, Rees J. Severe hypokalaemia from kaolin and morphine abuse. Postgrad Med J 1987; 63: 589–90. [PMC free article] [PubMed]

Articles from BMJ Case Reports are provided here courtesy of BMJ Group